Oregon, 2007

Winter Storm in Oregon, April 17 to 18, 2007

April 17 to 18, 2007 · NWS BOI · 2 events in 2 counties and zones

A vigorous Pacific storm moved into Southeast Oregon and Southwest Idaho and stalled over the area producing significant snow over parts of Harney and Malheur counties in Oregon and Southern Twin Falls Zone in Idaho.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A vigorous Pacific storm moved into Southeast Oregon and Southwest Idaho and stalled over the area producing significant snow over parts of Harney and Malheur counties in Oregon and Southern Twin Falls Zone in Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 17, 6:15 PM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 17, 6:15 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
815 PM MDT TUE APR 17 2007

.DISCUSSION...COLD FRONT MOVED EASTWARD THROUGH SOWUTHWESTERN IDAHO
WITH HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WITH HAIL. AS OF 02Z
SURFACE AIR MASS HAD COOLED AND STABILIZED ENOUGH TO REMOVE THUNDER.
HAVE ALSO REMOVED THUNDER FOR WEDNESDAY AFTERNOON IN BAKER COUNTY
AS AIR MASS SHOULD BE NO MORE UNSTABLE THERE THAN ANYWHERE ELSE.
UPPER TROUGH IS NOW FORECAST TO CLOSE OFF A LOW EARLY WEDNESDAY
MORNING IN NORTHERN NEVADA ALONG 40N...INSTEAD OF SOUTHWESTERN
IDAHO AS PROGGED YESTERDAY.  DEEP SURFACE LOW IN WYOMING WILL DRAW
GUSTY WEST WINDS THROUGH THE SNAKE RIVER BASIN...REACHING ADVISORY
SPEEDS IN THE AFTERNOON IN THE EASTERN TREASURE VALLEY AND MAGIC
VALLEY.  CURRENT WIND ADVISORY WILL BE MAINTAINED FOR WEDNESDAY
AFTERNOON AND EVENING.  CURRENT HEAVY SNOW WARNINGS AND SNOW
ADVISORIES WILL ALSO BE CONTINUED...AS LISTED BELOW.  WITH 545 DM
UPPER LOW NEARBY...MAX TEMPS WEDNESDAY WILL BE ON THE IN THE 40S AND
30S...ABOUT 15 DEGREES BELOW NORMAL.  SLIGHT WARMING IS EXPECTED
THURSDAY ALONG WITH LESS WIND AND PCPN.  EVENING UPDATE WILL ONLY
ADDRESS REMOVAL OF THUNDER TONIGHT AND WEDNESDAY.  NO OTHER CHANGES.

&&

.AVIATION...LOW VFR TO IFR CEILINGS WILL OBSCURE MOUNTAINS THROUGH
TONIGHT OVER SOUTHWEST IDAHO AND SOUTHEAST OREGON. IFR CONDITIONS
WILL BE CONTAINED TO MOUNTAIN VALLEYS ABOVE 4500 FEET MSL DUE TO
SNOW. LOWER VALLEYS INCLUDING THE TREASURE AND MAGIC WILL SEE LOW
VFR AND MVFR CEILINGS WITH PRECIPITATION THROUGH MIDDAY WEDNESDAY.
GUSTY WINDS SURFACE AND ALOFT WILL DEVELOP ON WEDNESDAY WITH WINDS
OF 30-50 KTS ABOVE 6000 FEET MSL.

&&

.SHORT TERM...ACTIVE CONVECTION BREAKING OUT OVER EXTREME SOUTHWEST
IDAHO AND SOUTHEAST OREGON. AIR MASS HAS BEEN DESTABILIZING
THROUGHOUT THE DAY AND AREA OF LIGHT SHOWER ACTIVITY IS BEGINNING TO
HAVE STRONGER DYNAMICS WORKING ON IT. STRONG VORT MAX ROTATES INTO
THE AREA THIS EVENING AND PUSHES FRONTAL BOUNDARY EASTWARD TOWARD
THE MAGIC VALLEY...AND THIS IS WHERE STRONGER STORMS ARE MORE LIKELY
WITH BETTER HEATING AND SHEAR PROFILES CONDUCIVE FOR ORGANIZED
STORMS. ENTIRE UPPER TROF BECOMES NEARLY STATIONARY BY MORNING AS
UPPER LOW CLOSES OFF ALONG OUR SOUTHERN BORDER AS COLD AIR DEEPENS
IN THE AREA. THIS IS THE TIME FRAME THAT MODELS SUGGEST HEAVIEST QPF
GETS UNDERWAY WHILE AT THE SAME TIME CYCLOGENESIS BEGINS TO BOMB OUT
AND MOVE TOWARD EASTERN IDAHO AND WYOMING.

ALTHOUGH NOT A DEEP TAP OF PACIFIC MOISTURE WITH THIS STORM
SYSTEM...FEATURE HAS A LOT GOING FOR IT IN THE WAY OF DYNAMICS AND
COLD AIR. HENCE...HAVE DECIDED TO UPGRADE WINTER STORM WATCHES INTO
HEAVY SNOW WARNINGS AND SNOW ADVISORIES...AND HAVE ADDED A COUPLE
OTHER ZONES ALONG THE SOUTHERN BORDER WHERE MODERATE TO HEAVY QPF
SHOULD ALSO BE REALIZED. IN ADDITION TO THE NORMALLY COLDER AND
SNOWY MOUNTAINS AND HIGHLANDS IN COLD AIR EVENTS...THE LOWER VALLEYS
OF THE SNAKE VALLEY EVEN HAVE A SHOT AT ACCUMULATING SNOW IN THE
MORNING.  LOOKED AT OPERATIONAL BUFFER FORECAST SOUNDINGS AND THEY
SHOW PROFILES BETWEEN 12Z AND 16Z-18Z WEDNESDAY SUGGESTING SNOW.
THIS WILL HAVE TO BE CLOSELY WATCHED DURING THE NIGHT FOR A POSSIBLE
UPGRADE BUT FEEL LOWER LEVEL SURFACES WARM ENOUGH FOR A RAIN SNOW
MIX WITH ABOUT AN INCH OR TWO OF SNOW POSSIBLE AROUND 3000 FEET MSL.

ALSO ISSUED A WIND ADVISORY FOR WEDNESDAY AFTERNOON AND EVENING WITH
SURFACE GRADIENT TIGHTENING UP AS SURFACE LOW CENTER DEVELOPS OVER
EASTERN IDAHO. MODELS SHOW 10 TO 14 MBS OF GRADIENT ACROSS THE SNAKE
VALLEY. ONE NEGATIVE FACTOR TO THE POTENTIAL STRONG WINDS IS THAT
UPPER LEVELS DO NOT COMPLETELY LINE AND COUPLE UP WITH SURFACE IN
THE CENTER OF THE CLOSED LOW...BUT SOUNDING PROFILES AND LOW LEVELS
SHOW VERY STRONG NORTHWEST COMPONENT WINDS AND APRIL CLIMATOLOGY
ALSO SUGGESTS STRONG WINDS IN THIS PATTERN. UPPER LOW DRIFTS SLOWLY
EAST WEDNESDAY NIGHT LEAVING VERY COLD AIR FOR MID APRIL IN ITS
WAKE.  HAVE GONE WITH HIGH TEMPERATURES IN THE 30S AND 40S BOTH
WEDNESDAY AND THURSDAY WHICH IS ABOUT 15 TO 20 DEGREES BELOW
NORMAL.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...PROGRESSIVE WET
PATTERN WILL CONTINUES THROUGH THE EXTENDED WITH A SERIES OF UPPER
LEVEL TROUGHS MOVING OVER THE PACIFIC NORTHWEST.  THE FIRST UPPER
LEVEL TROUGH WILL MOVE INTO THE AREA ON FRIDAY BUT MODELS INDICATE A
SPLIT IN THIS TROUGH SO WILL KEEP POPS IN THE CHANCE CATEGORY OVER
SOUTHERN ZONES AND SLIGHT CHANCE OVER THE REST OF THE FORECAST
AREA.  MODELS AT THIS TIME SHOW A WEAK RIDGE TO MOVE OVER THE AREA
ON SATURDAY BUT WILL WRAP AROUND MOISTURE WILL KEEP SOME SLIGHT
CHANCE POPS OVER THE AREA.  NEXT STORM SYSTEM WILL MOVE INTO THE
PACIFIC NORTHWEST SUNDAY AFTERNOON AND WILL DIG TO THE SOUTH ON
MONDAY.  WILL KEEP SLIGHT CHANCE POPS OVER THE AREA FOR MONDAY.
TUESDAY THERE IS NOT A LOT OF MODEL CONSISTENCY OR AGREEMENT SO WILL
GO NEAR CLIMATOLOGY FOR POPS.  EXPECT TEMPERATURES TO REMAIN BELOW
NORMAL THROUGH THE WEEKEND.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING ZONES 11 13 29 FROM 06Z WED TIL 21Z WED.
     SNOW ADVISORY ZONES 15 28 30 FROM 09Z WED TIL 00Z THU.
     WIND ADVISORY ZONES 12 14 16 FROM 18Z WED TIL 03Z THU.
OR...HEAVY SNOW WARNING ZONES 61 63 FROM 06Z WED TIL 21Z WED
     WIND ADVISORY ZONE 064 FROM 18Z WED TIL 03Z THU.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....DG
PREV SHORT TERM...GS
PREV LONG TERM....JA/DD
AVIATION.....JA
Hazardous weather outlook, Apr 17, 3:27 AM PST, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
527 AM MDT TUE APR 17 2007

IDZ011-013-029-ORZ061-063-181130-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-OWYHEE MOUNTAINS-
HARNEY COUNTY-MALHEUR COUNTY-
527 AM MDT TUE APR 17 2007 /427 AM PDT TUE APR 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FROM 6 PM MDT/5 PM PDT THROUGH
12 PM MDT/11 AM PDT WEDNESDAY FOR THE WEST CENTRAL
MOUNTAINS...BOISE MOUNTAINS AND OWYHEE MOUNTAINS IN SOUTHWEST
IDAHO...AND FOR HARNEY AND MALHEUR COUNTIES IN SOUTHEAST OREGON. A
STORM SYSTEM WILL STALL OVER SOUTHWESTERN IDAHO AND NORTHERN
NEVADA TONIGHT AND EARLY WEDNESDAY LOWERING THE SNOW LEVEL TO 3500
FEET...AND CREATING THE POSSIBILITY FOR SIGNIFICANT SNOWFALL
ESPECIALLY AT ELEVATIONS ABOVE 5000 FEET. SNOWFALL TOTALS COULD
RANGE FROM 4 TO 9 INCHES...WITH LOCALLY UP TO A FOOT OF NEW SNOW
POSSIBLE. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR
SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. USE CAUTION WHEN DRIVING...AND CARRY EXTRA
BLANKETS...FOOD...WATER...AND FUEL SHOULD YOU BECOME STRANDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WATCH CONTINUES UNTIL 12 PM MDT/11 AM PDT
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ012-014-ORZ064-181130-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
LOWER TREASURE VALLEY OR-
527 AM MDT TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING TEMPERATURES ARE POSSIBLE IN THE UPPER AND LOWER TREASURE
VALLEYS ON THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IDZ015-016-028-030-ORZ062-181130-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
SOUTHERN TWIN FALLS COUNTY-BAKER COUNTY-
527 AM MDT TUE APR 17 2007 /427 AM PDT TUE APR 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 17, 3:00 PM PST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
500 PM MDT TUE APR 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 S NAMPA               43.55N 116.56W
04/17/2007  M0.88 INCH       CANYON             ID   OTHER FEDERAL

            NICKEL SIZE HAIL REPORTED BY RETIRED USAF WEATHER
            FORECASTER.

0445 PM     TSTM WND DMG     3 WNW MERIDIAN          43.62N 116.46W
04/17/2007                   ADA                ID   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MARBLE SIZE HAIL AND MATURE TREE
            DOWN WITH THUNDERSTORM WIND GUST ESTIMATED AT 60 MPH.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Harney

When
April 17, 8:00 PM PST to April 18, 8:00 AM PST
Where
Harney forecast zone
Reported by
Trained Spotter
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

Four to six inches of snow fell near French Glen and twelve inches around the Fields area. Gusty winds caused localized white out conditions during the event.

Winter Storm, Baker

When
April 17, 10:00 PM MST to April 18, 10:00 AM MST
Where
Baker forecast zone
Reported by
Trained Spotter
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

Four to six inches of snow fell around the Juntura area along Highway 20 to the Harney County line.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23145, 23148.